Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 49, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 11, 2003, 7:59 PM EDT for Fauquier County, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2003, 7:59 PM EDT (23:59 UTC)
- Expired
- Jun 11, 2003, 8:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Fauquier County, VA
The radar
The Sterling radar (KLWX), 35 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 12.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KLWX 112359 SVRLWX VAC061-120045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 756 PM EDT WED JUN 11 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING HAS BEEN EXTENDED FOR... FAUQUIER COUNTY IN NORTHERN VIRGINIA * UNTIL 845 PM EDT. * AT 756 PM EDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM UPPERVILLE TO 3 MILES SOUTH OF MARKHAM... MOVING EAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...DELAPLANE AND THE PLAINS. HAIL TO THE SIZE OF PENNIES...FREQUENT LIGHTNING...HEAVY DOWNPOURS...AND WIND GUSTS IN EXCESS OF 60 MPH CAN BE EXPECTED IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3900 7793 3884 7809 3878 7778 3894 7768 $$ MMARGRAF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 4:10 PM EDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jun 11, 4:10 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 410 PM EDT WED JUN 11 2003 HAVE OPTED TO TOSS AN FFA OUT FOR THE AREA UNDER THE SVR TSTM WATCH. LARGE AREA OF CONVECTION OVR WV PRODUCING FLOODING...AND GROUND IS STILL MOIST FROM ABUNDANT RAINS AROUND HERE RECENTLY. UPDATED PRODUCTS OUT SHORTLY. RDH. PREV DISCS... ---------------------------------------------------- .SHORT TERM...TNGT AND TMRW... STNRY BOUNDARY TO THE N WL BE THE MAIN PLAYER OVR THE NEXT 24H. WK SW TROFS RACING BY WL CAUSE BOUTS OF CONVECTION WITH CONDITIONALLY UNSTABLE AMS IN PLACE. FOR THIS AFTN/TNGT...THINK THAT SCT CONVECTION STILL IN THE OFFING. STORMS DEVELOPING TO THE W WL CONT TO MOVE TO THE E AND ADDITIONAL TSRA XPCTD TO DEVELOP E OF THE MTNS. PROBLEM TODAY REMAINS FORCING OR LACK THEREOF. LTL IN THE WAY OF SFC BOUNDARIES TO FORCE CONVECTION...BUT AMS IS STILL PLENTY UNSTABLE. SHEAR IS MARGINAL...FAVORING LINEAR MODE WITH ISOLD SVR POSS MAINLY ACROSS THE W. HVY RAFL ALSO MAY BE A PROB...AS PLENTY OF AVAIL MOISTURE...AND ECHOES OFF TO THE SW ALREADY STARTING TO TRAIN. GIVEN ANTECEDENT SOIL CONDS...WON/T TAKE MUCH TO CAUSE FLDG. FOR NOW...HOWEVER...CAN/T REALLY PIN DOWN ANY ONE AREA AND FEEL THAT PROBS WL BE ISOLD SO NO WATCH ATTM. OVRALL...THINKING NOT CHANGED MUCH FM MORN UPDATE. OVNGT...CONVECTION SHOULD BE MOSTLY ON THE WANE...BUT WL KEEP 40 POPS MENTIONED ALL NIGHT DEPENDING ON WHAT HAPPENS TO THE W THIS EVE. FOR TMRW...STNRY BOUNDARY TO THE N WL SAG A LTL FURTHER S. A STG SFC WV DEVELOPS ALG THE FNT...MOVING WELL TO THE NW OF THE AREA. OVRALL INCREASE IN THE FLOW THRU TMRW...AND WITH WARMER TEMPS THAN TODAY THINK THAT SVR WX AGAIN A POSS. AGAIN...LINEAR MODE FAVORED WITH STRAIGHT LINE HODOGRAPHS. IF SFC LOW TRAVELS A BIT FURTHER TO THE S AND LLVL FLOW CAN BACK SOMEWHAT HODOGRAPHS WOULD START TO GET LARGER AND MORE ORGANIZED SVR WX WOULD BE POSSIBLE AS INSTAB WL BE ABUNDANT. FOR NOW...BEST ESTIMATION IS A BKN LINE OF TSRA...SOME SVR. NOT READY TO JUMP ON THE MDL TEMPS GETTING CRANKED UP CLOSE TO 90 TMRW. FELT THINGS COULD BE A FEW DEG WARMER THAN TODAY M/U 80S...BUT HV DROPPED BACK TO L/M 80S TO BETTER MATCH SURROUNDING WFOS. MANNING .LONG TERM THU NGT THROUGH WED... MODELS HIGHLY DIVERGENT THIS AFTN WITH THEIR SOLNS THROUGH DAY 7. ETA BASICALLY STAYS MOIST THRU 84 HRS. GFS IS DRIER AND MORE STABLE STARTING FRIDAY...THEN HAS A HUGE SWATH OF MOISTURE PARKED TO OUR SW MON. HAVE DECIDED TO FOLLOW THE ETA GIVEN THAT IT IS IN BETTER AGREEMENT WITH ONGOING PKG. DONT WANT TO COMPLETELY YO-YO SEVERAL DAYS FCST WISE BASED ON ONE MODEL. FOR FRI...ETA HAS FNT N OF CWA. GFS HAS FNT CUTTING A SLICE THROUGH THE AREA WITH DRIER MORE STABLE AIR COVERING NW 1/3RD. SPC HAS MOST OF THE AREA IN A SLGT RISK DAY 3...SO WILL MAKE NO CHGS TO FRI FCST. ON SAT...AGAIN...FNT IS S OF AREA ACCORDING TO THE GFS. THE ETA SHOWS WEAK CIRCULATION NWRN ZONES IN THE AFTN WITH MOST OF THE CWA UNSTABLE AND MOIST. EXTRAPOLATION OF ETA INTO SUNDAY WOULD HINT THAT WELL STAY IN THE WARM SECTOR. GIVEN THE ABOVE...AM BASICALLY GOING TO LEAVE THE PERIOD THU NGT THROUGH EARLY NEXT WEEK ALONE. MAYBE SOME MINOR WORDING TWEEKS. IF MODELS CONVERGE ON THE GFS SOLN...MAY BE ABLE TO LOWER POPS SOME FRI AND SAT...ESPECIALLY IN THE N...BUT WILL NEED TO ADD POPS EARLY NEXT WEEK. STAY TUNED...CONFIDENCE IN MID TO LATE PERIODS IS LOW. RDH .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
Hazardous weather outlook, Jun 11, 5:20 PM EDT, 2 hours 39 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-121000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 520 PM EDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THROUGH TONIGHT THERE IS A RISK FOR ISOLATED SEVERE THUNDERSTORMS THIS EVENING ALONG AND WEST OF THE U.S. ROUTE 15 CORRIDOR. THUNDERSTORMS IN THIS AREA COULD ALSO PRODUCE RAIN HEAVY ENOUGH TO PRODUCE FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED. .DAYS TWO THROUGH SEVEN... THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS THE REGION ON THURSDAY. MANNING/RDH
In the hours before
Special weather statement, Jun 11, 6:12 PM EDT, 1 hour 47 minutes before
VAZ036-037-112245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 612 PM EDT WED JUN 11 2003 ...STRONG STORM MOVING THROUGH EASTERN NELSON COUNTY INTO SOUTHERN ALBEMARLE COUNTY... AT 6:12 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHWEST OF ELMA...MOVING NORTHEAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING HAIL AND WIND GUSTS TO 50 MPH. THIS STORM ALSO HAS A HISTORY OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. THE COMMUNITIES OF SCHUYLER AND SHIPMAN WILL BE AFFECTED BY THIS STORM THROUGH 6:45 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. GO INSIDE WHEN THIS STORM APPROACHES. MMARGRAF
Local storm report, Jun 11, 6:19 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
619 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0614 PM LOVINGSTON VA FLASH FLOOD
06/11/03 NELSON FLASH FLOODING WAS
REPORTED BY LAW
ENFORCEMENT OFFICIALS ON
THE SOUTH SIDE OF
LOVINGSTON.Special weather statement, Jun 11, 6:52 PM EDT, 1 hour 7 minutes before
VAZ039-051-112315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 652 PM EDT WED JUN 11 2003 ...STRONG STORM MOVING INTO CULPEPER COUNTY... AT 6:52 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER FORDSVILLE...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL...FREQUENT LIGHTNING...AND WIND GUSTS TO 40 MPH. THE COMMUNITIES OF CULPEPER...WINSTON...REVA...AND MERRIMAC WILL BE AFFECTED BY THIS STORM THROUGH 7:15 PM EDT. RESIDENTS IN THIS AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MMARGRAF
Special weather statement, Jun 11, 7:14 PM EDT, 45 minutes before
VAZ041-051-112345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 714 PM EDT WED JUN 11 2003 ...STRONG STORM OVER CULPEPER COUNTY MOVING TOWARD SOUTHERN FAUQUIER COUNTY... AT 7:14 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CULPEPER...MOVING NORTHEAST AT 30 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL...VERY HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CULPEPER...BRANDY STATION... ELKWOOD...REMINGTON... AND BEALETON WILL BE AFFECTED BY THIS STORM THROUGH 7:45 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MMARGRAF
Local storm report, Jun 11, 7:30 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
730 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0628 PM STANARDSVILLE VA WIND DAMAGE
06/11/03 GREENE LAW ENFORCEMENT REPORT OF
TREES DOWN.
0720 PM STUARTS DRAFT VA FLASH FLOOD
06/11/03 AUGUSTA WATER FLOWING OVER ROUTE
610. 911 CENTER REPORT.
0725 PM WHITESHOP VA WIND DAMAGE
06/11/03 CULPEPER LAW ENFORCEMENT OFFICIALS
REPORTED NUMEROUS TREES
DOWN.Special weather statement, Jun 11, 7:34 PM EDT, 25 minutes before
VAZ030-120000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 734 PM EDT WED JUN 11 2003 ...STRONG THUNDERSTORM IN WARREN COUNTY... AT 734 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTHEAST OF ARCO...MOVING EAST AT 20 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF FRONT ROYAL WILL BE AFFECTED BY THIS STORM THROUGH 800 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 5:09 PM EDT | Flash Flood Warning | LWX | Augusta, Nelson, City of Staunton, City of Waynesboro | 4 hr |
| Jun 11, 6:18 PM EDT | Flash Flood Warning | LWX | Albemarle, City of Charlottesville | 4 hr |
| Jun 11, 6:53 PM EDT | Flash Flood Warning | LWX | Madison | 4 hr |
| Jun 11, 7:23 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier | 37 min |
| Jun 11, 7:33 PM EDT | Severe Thunderstorm Warning | LWX | Clarke | 42 min |
| Jun 11, 7:49 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 56 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.